Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Weighted Grothendieck subspaces


Authors: Jo ao B. Prolla and Silvio Machado
Journal: Trans. Amer. Math. Soc. 186 (1973), 247-258
MSC: Primary 46E10
MathSciNet review: 0402477
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let V be a family of nonnegative upper semicontinuous functions on a completely regular Hausdorff space X. For a locally convex Hausdorff space E, let $ C{V_\infty }(X;E)$ be the corresponding Nachbin space, that is, the vector space of all continuous functions f from X into E such that vf vanishes at infinity for all $ v \in V$, endowed with the topology given by the seminorms of the type $ f\vert \to \sup \{ v(x)p(f(x));x \in X\} $, where $ v \in V$ and p is a continuous seminorm on E. Given a vector subspace L of $ C{V_\infty }(X;E)$, the set of all pairs $ x,y \in X$ such that either $ 0 = {\delta _x}\vert L = {\delta _y}\vert L$ or there is $ t \in R,t \ne 0$, such that $ 0 \ne {\delta _x}\vert L = t{\delta _y}\vert L$, is an equivalence relation, denoted by $ {G_L}$, and we define for $ (x,y) \in {G_L},g(x,y) = 0$ or t, accordingly. The subsets $ K{S_L}$, resp. $ W{S_L}$, where $ g(x,y) \geq 0$, resp. $ g(x,y) \in \{ 0,1\} $, are likewise equivalence relations. The G-hull (resp. KS-hull, WS-hull) of L is the vector subspace $ \{ f \in C{V_\infty }(X;E);f(x) = g(x,y)f(y)$ for all $ (x,y) \in {G_L}\;({\text{resp}}.\;K{S_L},W{S_L})\} $ and L is a G-space (resp. KS-space, WS-space) if its G-hull (resp. KS-hull, WS-hull) is contained in its closure. This paper is devoted to the characterization, by invariance properties, of the G-spaces resp. KS-spaces and WS-spaces of a given Nachbin space $ C{V_\infty }(X;E)$. As an application we derive an infinite-dimensional Weierstrass polynomial approximation theorem, and a Tietze extension theorem for Banach space valued compact mappings.


References [Enhancements On Off] (What's this?)

  • [1] K.-D. Bierstedt, Gewichtete Räume Stetiger Vektorwertiger Funktionen und das Injektive Tensorprodukt, Ph. D. Dissertation, Johannes Gutenberg-Universität in Mainz, 1970.
  • [2] Jörg Blatter, Grothendieck spaces in approximation theory, American Mathematical Society, Providence, R.I., 1972. Memoirs of the American Mathematical Society, No. 120. MR 0493107 (58 #12143)
  • [3] J. Dugundji, An extension of Tietze’s theorem, Pacific J. Math. 1 (1951), 353–367. MR 0044116 (13,373c)
  • [4] R. Engelking, Outline of general topology, Translated from the Polish by K. Sieklucki, North-Holland Publishing Co., Amsterdam; PWN-Polish Scientific Publishers, Warsaw; Interscience Publishers Division John Wiley & Sons, Inc., New York, 1968. MR 0230273 (37 #5836)
  • [5] Joram Lindenstrauss and Daniel E. Wulbert, On the classification of the Banach spaces whose duals are 𝐿₁\ spaces, J. Functional Analysis 4 (1969), 332–349. MR 0250033 (40 #3274)
  • [6] Leopoldo Nachbin, Elements of approximation theory, Van Nostrand Mathematical Studies, No. 14, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1967. MR 0217483 (36 #572)
  • [7] Leopoldo Nachbin, Weighted approximation for function algebras and quasi-analytic mappings, Function Algebras (Proc. Internat. Sympos. on Function Algebras, Tulane Univ., 1965) Scott-Foresman, Chicago, Ill., 1966, pp. 330–333. MR 0199692 (33 #7835)
  • [8] Leopoldo Nachbin, Jo ao B. Prolla, and Silvio Machado, Concerning weighted approximation, vector fibrations, and algebras of operators, J. Approximation Theory 6 (1972), 80–89. Collection of articles dedicated to J. L. Walsh on his 75th birthday, V (Proc. Internat. Conf. Approximation Theory, Related Topics and their Applications, Univ. Maryland, College Park, Md., 1970). MR 0350425 (50 #2917)
  • [9] A. Pełczyński, A generalization of Stone's theorem on approximation, Bull. Acad. Polon. Sci. Cl. III 5 (1957), 105-107. MR 19, 135.
  • [10] M. H. Stone, On the compactification of topological spaces, Ann. Soc. Polon. Math. 21 (1948), 153–160. MR 0026316 (10,137b)
  • [11] -, The generalized Weierstrass approximation theorem. In Buck, R. C., Studies in Modern Analysis, MAA Studies in Mathematics 1 (1962), 30-87.
  • [12] Stephen Willard, General topology, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1970. MR 0264581 (41 #9173)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46E10

Retrieve articles in all journals with MSC: 46E10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1973-0402477-2
PII: S 0002-9947(1973)0402477-2
Keywords: Nachbin spaces of continuous vector-valued functions, Grothendieck spaces, Kakutani-Stone spaces, Weierstrass-Stone spaces, polynomial algebras, latticial subspaces, Lindenstrauss-Wulbert subspaces, compact mappings
Article copyright: © Copyright 1973 American Mathematical Society